Is inappropriate medication use a major cause of adverse drug reactions in the elderly?
Article first published online: 7 DEC 2006
British Journal of Clinical Pharmacology
Volume 63, Issue 2, pages 177–186, February 2007
How to Cite
Laroche, M.-L., Charmes, J.-P., Nouaille, Y., Picard, N. and Merle, L. (2007), Is inappropriate medication use a major cause of adverse drug reactions in the elderly?. British Journal of Clinical Pharmacology, 63: 177–186. doi: 10.1111/j.1365-2125.2006.02831.x
- Issue published online: 7 DEC 2006
- Article first published online: 7 DEC 2006
- Received 29 May 2006Accepted6 October 2006Published OnlineEarly7 December 2006
- adverse drug reaction;
- inappropriate medication
What is already known about this subject
• Several studies have shown that inappropriate medications induce adverse health outcomes in the elderly.
• The hypothesis of Beers et al. that these inappropriate medications increase the likelihood of adverse drug reactions is debated and checked in patients admitted to hospital.
What this study adds
• Inappropriate medications do not seem to be the major cause of adverse drug reactions in the elderly.
• More than the inappropriateness of the drugs themselves, it is the inappropriate use of drugs that is to be tackled when treating the elderly.
• The main preventable factor is the reduction in the number of drugs given.
To study the occurrence of adverse drug reactions (ADRs) linked to inappropriate medication (IM) use in elderly people admitted to an acute medical geriatric unit.
All the elderly people aged ≥ 70 years admitted to the acute medical geriatric unit of Limoges University hospital (France) over a 49-month period were included, whatever their medical condition. For all the patients, clinical pharmacologists listed the medications given before admission and identified the possible ADRs. The appropriateness of these medications and the causal relationship between drugs (either appropriate or not) and ADRs were evaluated.
Two thousand and eighteen patients were included. The number of drugs taken was 7.3 ± 3.0 in the patients with ADRs and 6.0 ± 3.0 in those without ADRs (P < 0.0001). Sixty-six percent of the patients were given at least one IM prior to admission. ADR prevalence was 20.4% among the 1331 patients using IMs and 16.4% among those using only appropriate drugs (P < 0.03). In only 79 of the 1331 IM users (5.9%) were ADRs directly attributable to IMs. The IMs most often involved in patients with ADRs were: anticholinergic antidepressants, cerebral vasodilators, long-acting benzodiazepines and concomitant use of two or more psychotropic drugs from the same therapeutic class. Using multivariate analysis, after adjusting for confounding factors, IM use was not associated with a significant increased risk of ADRs (odds ratio 1.0, 95% confidence interval 0.8, 1.3).
Besides a reduction in the number of drugs given to the elderly, a good prescription should involve a reduction in the proportion of IMs and should take into consideration the frailty of these patients.